Healthcare Hot Topics: Overdose Alert in Sussex County

The Delaware Department of Health and Social Services (DHSS) and the Delaware State Police (DSP) are sounding the alarm after a shocking spike in drug overdoses in Sussex County. The dramatic increase in emergency room visits is a wake-up call to the community about the dangers lurking in illicit street drugs.

The increase in drug overdoses is a severe issue that needs community-wide attention. Awareness, education, and timely intervention can save lives. Let’s stay informed and prepared to help keep our community safe.

30 Overdoses in 6 days

Recently, Beebe Emergency Department in Lewes reported an alarming 30 overdose cases within just a six-day period. This number is roughly five times the norm, and the severity is stark: over a third of these individuals required mechanical ventilation and intubation to sustain life, according to Dr. Paul Sierzenski, Beebe’s Senior Vice President.

The Culprits: Fentanyl and Xylazine

What’s particularly troubling about these recent cases is the uncontrollable convulsions victims suffered, despite being treated with anti-seizure medications. These are not isolated incidents but a dire trend linked to drugs laced with lethal additives—specifically fentanyl and xylazine.

Fentanyl

  • Potency and Risk: Fentanyl is an extremely potent synthetic opioid, estimated to be 50 to 100 times more potent than morphine. This high potency increases the risk of overdose, especially when users are unaware of its presence in mixed drug batches.
  • Widespread Presence in Illicit Drug Markets: Fentanyl has become a common adulterant in other illicit drugs such as heroin, cocaine, and methamphetamine, often without the user’s knowledge. This contributes significantly to its dangerousness and the increase in overdose deaths.
  • Overdose Risk: Due to its potency, even small amounts of fentanyl can cause life-threatening respiratory depression, leading to overdose and death.
  • Response to Overdose: Naloxone, an opioid antagonist, is effective in reversing fentanyl overdoses if administered in a timely manner. However, due to fentanyl’s potency, multiple doses of naloxone may be required.
  • Epidemiological Impact: Fentanyl has been a major driver of the recent increase in opioid overdose deaths in the United States and other countries, making it a significant public health concern.

Source – CDC >

Xylazine

  • Increasing Presence in Illicit Drug Markets: Xylazine, often referred to as “tranq,” is increasingly found in street drugs, especially those sold as opioids like heroin, where it is used as a cutting agent to enhance sedative effects.
  • Adverse Health Effects: Recreational use can lead to severe respiratory depression, bradycardia, hypotension, skin ulcers at injection sites, and a high risk of overdose.
  • Resistance to Common Antidotes: Xylazine overdoses cannot be reversed with naloxone, complicating emergency responses, especially when mixed with opioids.
  • Rising Incidence in Overdose Deaths: Increasingly found in toxicology reports, xylazine is contributing to a significant number of drug-related deaths in some regions.

 

How are people exposed to xylazine?

Illegal drugs such as cocaine, heroin, and fentanyl can be mixed with xylazine, either to enhance drug effects or increase street value by increasing their weight. People who use illegal drugs may not be aware of the presence of xylazine. DEA has seized xylazine and fentanyl mixtures in 48 of 50 states, and the DEA laboratory system reported that approximately 23% of fentanyl powder and 7% of fentanyl pills seized by the DEA in 2022 contained xylazine. Xylazine is usually injected, although it can be swallowed or sniffed.

Source CDC >

Laced Drugs with No Overdose Protocols 

Most buyers believe they are purchasing heroin or a similar opioid, but what they’re unwittingly getting is a dangerous cocktail mixed with substances their bodies can’t handle. Xylazine, a tranquilizer, has become a common yet deadly addition. Its presence in drug-related fatalities is rising, detected in only 3% of overdose cases in early 2019 but surging to 11% by mid-2022. What makes xylazine especially perilous is that its effects cannot be reversed by Naloxone, the drug typically used in opioid overdoses.

Speaking of Naloxone, it remains a critical tool in combating opioid overdose. It can temporarily reverse the effects of opioids like heroin, fentanyl, and prescription medications such as oxycodone. If an overdose is suspected, administering Naloxone should be the immediate course of action, followed by promptly dialing 911. Remember, the effects of Naloxone are temporary, and when they wear off, the individual is again at risk from the opioid’s harmful effects. Therefore, following up with a medical professional is crucial and strongly advised.

Naloxone: Ineffective in Counteracting Xylazine 

  • Opioid Antagonist: Naloxone is a medication used to counter the effects of opioid overdose, particularly in cases involving narcotics like heroin, fentanyl, and prescription opioids
  • Rapid Action: Naloxone works by quickly binding to opioid receptors in the brain, displacing opioids, and blocking their effects. It can reverse symptoms of opioid overdose, such as respiratory depression, within minutes.
  • Administration Forms: It is available in several forms, including nasal sprays (commonly known by the brand name Narcan) and injectable solutions, making it accessible for emergency use by both medical personnel and laypeople.
  • Accessibility and Training: Naloxone is increasingly available over-the-counter in many places, and training on how to use naloxone kits is widely provided by community health organizations and pharmacies to help combat the opioid crisis.
  • Temporary Effect: The effects of naloxone are temporary, and it only lasts for 30 to 90 minutes, so immediate medical follow-up is crucial after its administration to prevent a return of overdose symptoms as the opioid may remain in the body longer than naloxone.

Source – CDC >

Fentanyl Myths

Myth 1: Fentanyl can cause overdose by touching it

Fact: While fentanyl is extremely potent, the likelihood of overdosing from simply touching it is very low. Overdose typically occurs through inhalation, ingestion, or injection. However, for individuals who come into contact with large quantities, such as first responders, wearing protective gear is advised to avoid accidental exposure.

Myth 2: Naloxone is not effective on fentanyl

Fact: Naloxone is indeed effective in reversing fentanyl overdoses. Because fentanyl is more potent than many other opioids, multiple doses of naloxone may be required to combat its effects fully.

Myth 3: Fentanyl is only dangerous to habitual drug users

Fact: Fentanyl can be deadly to anyone, not just habitual or experienced drug users. Its potency means that even a tiny amount can cause an overdose, making it dangerous for anyone, particularly those who might unknowingly ingest it when it’s mixed with other substances.

These clarifications can help dispel misunderstandings and emphasize the precautions needed when dealing with or discussing fentanyl.

Closing Statements

In conclusion, the troubling rise in drug overdoses within our community highlights a critical need for enhanced awareness and preventative measures. Atracare is committed to addressing this severe health crisis by increasing education on the dangers of illicit drug use and the availability of life-saving interventions like naloxone. We are actively working to foster a safer environment and provide vital resources that can make a difference.

Atracare’s mental health services are here to support individuals who may be struggling with addiction or require therapeutic support among other needs. We believe that comprehensive counseling and treatment are key to combating this epidemic and ensuring the well-being of our community. Together, we can build a future where every member of our community is informed, supported, and safe from the dangers of drug overdoses.

0 New comments

Leave a Reply

Your email address will not be published. Required fields are marked *

Latest News and Clinic Information

We are your partner in health. Stay up to date with latest news and information.

Celebrating Women’s Health Month: Updated Breast Cancer Screening Guidelines

May is Women’s Health Month, a time dedicated to empowering women to take charge of their health and well-being. At Atracare, we are committed to providing the latest information and resources to help women make informed health decisions. This year, we’re focusing on a significant update from the U.S. Preventive Services Task Force (USPSTF) regarding breast cancer screening guidelines.

Read More

Tick Season in Sussex County: Stay Safe and Informed

As spring blooms and outdoor activities beckon, it’s important to remember that with the warmer weather comes the arrival of tick season in Sussex County. As Delawareans, we are all too familiar with black-legged ticks, commonly known as deer ticks. These tiny pests are not just a nuisance; they can also pose significant health risks.

Read More

Healthcare Hot Topics: Overdose Alert in Sussex County

Recently, Beebe Emergency Department in Lewes reported an alarming 30 overdose cases within just a six-day period. This number is roughly five times the norm, and the severity is stark: over a third of these individuals required mechanical ventilation and intubation to sustain life, according to Dr. Paul Sierzenski, Beebe’s Senior Vice President.

Read More